Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Zoloft horror story

It was suggested that i re post my zoloft horror story,not using all capitols,so here goes.
I was on 25 m.g. of zoloft for fourteen years.I was experiencing a lot of stress when i started taking it in 1994.I believe it came on the market in 1992.It was and still is advertised as non additive.
I lowered the dose to 12.5 m.g. on October 31,2007 and had no problem. I stopped taking the zoloft on feburary 4,2008 and four days later i started to feel a tightness in my chest.It spread to my throat and nose and got progressively worse. By the end of the following week i had the shakes,nausea,headaches,dizziness and felt horrible.I could barely get out of bed.By then i had been to my internist who did an ekg,and chest x ray,i went to a cardologist and he had a doppler echo of my heart done along with some blood work,I went to a pulmonary dr. and he sent me for a ct of the lungs and had me have a breathing test.Every thing came back normal.No one ever told me that i may be in withdraw from stopping the zoloft.None of the doctors had ever had any patients experience this type of problem from stopping zoloft.
I went on the internet and typed in zoloft withdraw and found all these horror stories.I immediately took 25 m.g. of zoloft and within two hours my airways began to open up.I thought this nightmare was over,it was just the beginning.About three days later the closure in my nose,throat and chest started again. It took about a month for all the other withdraw symptoms to go away,but the breathing continued to worsen.
My gp prescribed 0.5 of klonopin twice a day and told me he wanted me to see  a psychiacrist,as he felt they would have more experience with something like this. He advised me that ther was nothing more that he could do for me.The psychiatrist did a very thorough evaluation of me and did not feel it was any sort of panic attacks,as the only problem i was having was terrible pressure in my nose,throat and chest.It was if everything was swollen and full of mucus that i could not expel. She had never had any thing like this with a patient. She advised me that when there is a problem coming off zoloft, that you should go back on your previous dose and then decrease it very slowly.
I made an appointment with another internist and he advised me to increase the zoloft to 50 m.g. so i did 25 m.g. in the morning and 25 m.g at night along with the klonopin,which is the lowest dose avaliable ( 0.5 m.g) This only gave me partial relief,although when i sleep through the night i have no problem,until i get up in the morning.
The internist had me see another pulmonary doctor who did a bronkascopy of my upper airways,which were normal.
he had me try proventil,which is a fast acting asthma inhaler. it helped some,so he had me go on foradil twice a day,which is a 12 hour asthma inhaler.I also use nasonex in my nose every morning.
I have seen three ear,nose and throat doctors,i have had two nose exams,i have had a ct of the upper airways,a pet scan,i have had full allagery tests,i have been to the cleveland clinic in weston fl and seen an internist,an ent dr. and an allergist. they were of no help. i have been up to shands university hospital in
Gainseville,Fl and have seen an internist there,i have seen a pulmonary dr. there, i have had chest x rays,more breathing tests and no one can come up with any answers.The second internist that i saw,where i live also advised me he could do no more for me.
I contacted pfizer,who makes zoloft. They were of no help.I sent an e mail to the fda and had no response.I contacted the mayo clinic in jacksonville,they would not see me for this.
For the past 10 months now my life has been an absolute horror.
Recently i started taking 1200 m.g. of omega fish oil three times a day and it has helped slightly. it is supposed to help improve the seratonian in the brain and i firmly believe that is where the problem is.
It is wrong that a drug manufacturer can put a drug like this on the market and not be required to be able to help when something goes wrong in your body from a adverse reaction from the drug.
One doctor wanted me to increase the zoloft to 100 m.g. a day and another one wanted me to go to 200 m.g. a day.I refused. this is not a deoression problem.It is a medical problem,due to some sort of reaction from stopping the zoloft.
I do not believe that there has been any testing done on anyone that has been on zoloft for 14 years and it looks as though i will never be able to come off of it or get any quality of life back.
I have tried tto reduce the zoloft by as little as 2 m.g. a week and after a few days i get worse.
Ihave been told by several doctors,coming off of 12.5 m.g. of zoloft should not cause any sort of problem.
If anyone can offer any help,or has had a similiar experience,i would appreciate hearing from you.




















3 Responses
Avatar universal
In some very rare cases SSRI's like Zoloft can have very toxic effects on some people.

This level of reaction is very rare, but no doubt that the risk is there with some people.

One persons poision can be another persons savior. Zoloft was the first medication I was prescribed back in 93 after being diagnosed with severe depression. I was addmitted to the hospital because of a suicide attempt. It was at that time that I was started on 150Mgs a day of Zoloft.

It honestly saved my life. No doubt in my mind that without it I would have killed myself.

But, yes there are a few select people that for unknown reasons can have horrible reactions to SSRI medications.

I think we all get some level of withdrawl when we switch AD meds or taper off on them. I know I do, but for me it is manageable and not near as dibilitating as my severe depression.

Like you I also dissagree that these AD meds are not addictive. I look at it this way, if I have to take a medication to feel normal, and if I stop them I get both physical amd mental withdrawl.....Is that not addiction?

In my book that is addiction and the doctors can slice it anyway that want to justify it. Bottom line is that they are addictive, with the only difference being that you don't get high from them.

Avatar universal
"It is wrong that a drug manufacturer can put a drug like this on the market and not be required to be able to help when something goes wrong in your body from a adverse reaction from the drug."

I don't think Pfizer is in any position to advise you, if there is no evidence in their test files of your situation, and perhaps even if there is test evidence. Even if there was evidence, there is probably nothing legally they can do, as they are probably bound by the approval conditions they were granted when they received the go ahead to market the drug.
In any event, rework the FDA angle, since no doctor has any available information. Just because you didn't get a response doesn't mean there isn't someone there to help you. People in just about every job are overworked, so you email may have accidentally slipped through the cracks.Perhaps your pharmacist can help with your approach, as she may have knowledge of the best department to contact.
Write back.
585414 tn?1288944902
Any adverse side effects should be reported to the FDA. I had extra-pyramidal side effects from Lamictal and its extremely rare and my psychopharmocologist reported it. There is a possibility (emphasize this word) that I may have acquired tardive dyskinesia from it and if that's shown to be true he would report it. But those are statistical rarities.
  However, if you believe other people have had these adverse side effects from Zoloft (and although your experience is real, make sure what you read online is as well and not an anti-psychiatry site that is misusing these stories to say for people not to take medication) contact the people and start your website (as easy as a blog) to collect the stories. Then you can find some way to take collective action so the FDA can investigate as warranted.
   As you can read from my entries I am trying to have tardive psychosis named as a criteria but in working with the system its a real possibility and they are agreeing it may very well have occured in me and a neurologist will be investigating. Just remember its constructive advocacy that creates changes. Class action lawsuits just make your lawyer rich and no real change is created. The important thing is for it not to happen again. And the best way is not to look for who to fight but who will support your cause. And as this has to have evidence regardless to see if its a "statistical rarity" or a "common occurence" find a way to contact the other people by joining their websites or creating your own as I suggested. And some medically binding evidence proving it happened is important as well. And remember a fair amount of people make a good recovery with Zoloft so the important thing is for them to identify and prevent these effects before they get to that point. Just like me with the advanced tardive dyskinesia. Read through my journals for some pointers on how I did things. And good luck with your cause.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.